| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Kidney Stone Problems
October 2003

Q. I have had ongoing problems with kidney stones and have had numerous procedures to have them removed. Upon testing the stones, I've been told they are oxalate stones and I should avoid meats and calcium. Yesterday, I went to my primary care doctor and was told my triglycerides were 704 (HDL was 35). It showed low calcium and low potassium, and I should be on a high protein low carbohydrate diet.

I'm having a hard time figuring out what I should be eating and what supplements to take. Are there any studies that show how I can possibly have high calcium/protein levels which form kidney stones, yet show low calcium and need to be on a high protein diet and need more calcium?

A. Your situation is indeed complex and confusing. You have 2 separate problems that need to be addressed, the kidney stones and the triglycerides. There are about 1 million cases of kidney stones per year in the U.S. and about 80% of these are calcium oxalate stones. The level of calcium measured on a blood test does not indicate your likelihood for developing stones, and calcium intake (dairy) is needed for strong bones. Restricting calcium has not been shown to lower the risk of stones.

You may need to restrict your intake of oxalate-containing foods which include chocolate, nuts, cola, coffee, tea, and several other foods. High water intake is recommended for preventing all types of stones. High intake of vitamins C and D can also increase the risk of stone formation. A renal specialist should evaluate your particular case as you have had several episodes and are at risk for more.

High triglycerides has an association with heart disease as does cholesterol. It can be a sign of an underlying problem such as diabetes. Your doctor can evaluate this and will likely recommend dietary measures or medication.

http://www.mayoclinic.com/invoke.cfm?id=DS00282

http://www.americanheart.org/presenter.jhtml?identifier=4778

Disclaimer Back to Ask the Medical Experts